North Carolina, 2018

Flash Flooding in North Carolina, July 30, 2018

July 30, 2018 · NWS ILM · 2 events in 1 county or zone

Heavy rain on already saturated soil produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Heavy rain on already saturated soil produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 30, 9:10 AM EST, 10 minutes earlier.

Area forecast discussion, Jul 30, 9:10 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1010 AM EDT Mon Jul 30 2018

.SYNOPSIS...
An upper trough to the west interacting with the Bermuda High, will
stream abundant tropical moisture across the area through most
of the week. This will result plenty of clouds and periods of
intermittent heavy rain in showers and thunderstorms with an
increased potential for flooding through mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Monday...Other than to raise QPF over the Cape Fear
region there are no changes to the forecast at this time.

As of 300 AM Monday...the synoptic pattern has not changed in the
past 24 hours. High pressure entrenched over the Atlantic and a
developing trough to the west. The 850 mb gradient tightens this
morning and the models develop a 20 to 25 knot jet which will
continue to pump the moisture into the region. This deep tropical
moisture is reflected in the precipitable water with values between
2.0" and 2.5".

Currently a strong short-wave trough is moving north along the coast
and will shift north of the area during the morning. Other weaker
waves are seen in the models but confidence with their timing
is not high but with the instabilities of 1200 to 1600 J/kg,
convection will continue to develop through the period.

Highs today will be kept down with temperatures in the middle
80s and lows tonight will fall back into the middle 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Feed of tropical moisture continues to
feed up through the eastern Carolinas in a deep S-SW flow
through much of the mid week period. Mid to upper trough will
dig down from the Great Lakes down the Mississippi Valley on
Tues into Wed. At the same time, a ridge of high pressure over
the Atlantic will build westward. This will tighten the gradient
flow through Tues and continue to channel a plume of tropical
moisture right up through the Carolinas. Pcp water values will
be up near 2.25 inches through Tues with winds up to 20 to 30
kts through the low levels. Overall expect periods of heavy rain
through Tues morning as shortwave energy rotates around the deep
mid to upper trough.

Late Tues into Wed, the ridge to the east seems to exert itself
far enough west to allow for some drying through the column
with pcp water values dropping from around 2.25 inches on Tues
down to 1.5 just along and off the coast by Wed aftn. Therefore
the axis of greatest moisture and focus of showers and
thunderstorms should shift inland by Wed aftn into Wed night
with clouds breaking up some and a break or decrease in
convective activity. The NAM is more aggressive with the dry air
reaching farther inland over our local area on Wed which may
bring some sunshine to the coast. But, moisture profiles still
look like there will be plenty of lower level moisture up to 3
k ft and plenty of moisture above 20 k ft. Therefore may not see
too much in the way of sun, but have tried to adjust the Pops
to just chance along the coast and likely mainly west of I-95
corridor. Places that do have shwrs/tstms will have an increased
threat of heavy rain and flooding.

Warm southerly flow and increased clouds will keep diurnal ranges
relatively low. Highs Tues and Wed will be in mid 80s with a
better chance of some upper 80s if the clouds thin out a bit
during the day, especially Wed aftn. Overnight lows will be in
the mid 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Wet weather is expected to continue through
much of the extended range with an upper trough to the west and the
Bermuda high to the east. By the weekend, the upper trough is
forecast to weaken as an upper ridge builds over the area. The
result of this will be a decreasing trend in the coverage of
showers and storms for the weekend as compared to Thurs and Fri.
Overall, temperatures will be slightly below normal for this
time of year with maximums in the mid to upper 80s and lows in
the low to mid 70s. Max temperatures in the upper 80s to lower
90s are possible for the weekend as the upper ridge builds into
the area.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 12Z...Abundant moisture available again today. The NAM tries
to push most of the convection north of the CWA, but think we will
still see scattered to numerous convection. Some of the rain will
take visibilities down to IFR, but think MVFR will prevail most of
the day. Remaining cloudy tonight, with some fog possible
particularly in areas that received heavy rain.

Extended Outlook...MVFR/IFR from scattered to numerous SHRA/TSRA
each afternoon and evening across all sites, otherwise VFR. The
coastal terminals, KILM, KCRE, and KMYR could see early morning
convection especially Tuesday and Wednesday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Monday...the high pressure area to the east
continues its hold and a trough is developing to the west. This
allows for a southerly wind of 10 to 15 knots over the waters
through most of the period with the winds having a slight shift
to the southwest.

Currently the winds are running 10 to 15 knots with wind waves of 3
to 4 feet. The nearshore wave model is showing 3 to 4 feet to
continue through most of the day with a few 5 footers late
tonight.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Gradient will tighten up heading into
Tuesday with S to SW winds up to 15 to 20 kts. These persistent
southerly winds should push seas near or just above SCA
thresholds on Tues reaching between 4 and 6 ft most waters, with
a shorter period wind wave dominating around 6 to 7 seconds. A
precautionary headline may start the period with SCA possibly
following through much of Tues and then diminishing winds and
seas heading into Wed aftn and night. Thunderstorms with very
heavy rain and frequent lightning through Tuesday night should
diminish as axis of greatest moisture narrows and focused more
inland or just along the coast.

LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Sunday...S winds will abate to about 10 KT by
Thursday and continue into Friday. Seas of 3 to 5 FT Wednesday
will subside to 3 FT or less by Friday. Chances for showers and
storms with locally higher winds and seas remain through the
period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...MBB/DRH
SHORT TERM...RGZ
LONG TERM...RAN
AVIATION...43
Hazardous weather outlook, Jul 30, 5:00 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
600 AM EDT Mon Jul 30 2018

NCZ106-108-110-SCZ054-056-311000-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
600 AM EDT Mon Jul 30 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Periods of heavy rain in thunderstorms could result in localized
flooding and ponding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Onshore flow and energetic wave energy will result in an elevated
rip current risk throughout much of this week.

Heavy rain in thunderstorms will produce some areas of ponding or flooding
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
311000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
600 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Periods of heavy rain in thunderstorms could result in localized
flooding and ponding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain in thunderstorms will produce some areas of ponding or flooding
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-311000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
600 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will produce low visibility in periods of
heavier rain and could produce occasional lightning, mainly through
this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small craft exercise caution or marginal small craft advisory conditions
possible Tuesday into Wednesday.

Isolated waterspouts possible through Thursday, mostly during the
mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 51 km away, was scanning. The volume nearest the first event began at 14:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, New Hanover

When
July 30, 9:20 AM EST to 12:00 PM EST
Where
New Hanover County, 1.16 mi WSW of Myrtle Grove to 0.99 mi WSW of Myrtle Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
34.126, -77.900

A house on Carolina Beach Drive had two feet of water in it. Flooding was reported on Canal Drive and South Lake Park Drive.

Flash Flood, New Hanover

When
July 30, 10:38 AM EST to 1:00 PM EST
Where
New Hanover County, 2.2 mi SW of Myrtle Grove to 2.22 mi SW of Myrtle Grove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.110, -77.910

Cathy road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776755, 776756.